Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 119, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Nov 12, 2003, 4:39 PM EST for 7 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 4:39 PM EST (21:39 UTC)
- Expired
- Nov 12, 2003, 7:45 PM EST
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 122141
FFWJKL
KYC011-063-165-173-175-197-205-130045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EST WED NOV 12 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ROWAN COUNTY
BATH COUNTY
ELLIOTT COUNTY
MONTGOMERY COUNTY
MENIFEE COUNTY
POWELL COUNTY
MORGAN COUNTY
* UNTIL 745 PM EST
* AT 435 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN CONTINUING THROUGH THE MOUNTAIN PARKWAY CORRIDOR. THIS TRAINING
RAIN WILL DROP ANOTHER 1 TO 2 INCHES OF RAINFALL BETWEEN 4:30 PM AND
6 PM EST.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3801 8297 3806 8297 3803 8303 3796 8299
3789 8301 3789 8311 3780 8332 3790 8352
3786 8365 3778 8374 3780 8384 3777 8392
3785 8401 3787 8421 3808 8410 3819 8362
3831 8280 3807 8294
$$
GREIF2 follow-up statements
000 WGUS73 KJKL 130011 FFSJKL KYC011-063-165-173-175-197-205-130045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 706 PM EST WED NOV 12 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR... ROWAN COUNTY BATH COUNTY ELLIOTT COUNTY MONTGOMERY COUNTY MENIFEE COUNTY POWELL COUNTY MORGAN COUNTY * UNTIL 745 PM EST * AT 700 PM EST...THE HEAVY RAIN HAS LEFT THE AREA BUT THE RUN OFF WILL KEEP MANY CREEKS AND STREAMS RUNNING OUT OF THEIR BANKS FOR A BIT LONGER AND RUNNING HIGH FOR ANOTHER COUPLE OF HOURS. MOST COUNTIES REPORTED NUMEROUS ROADS UNDERWATER AS A RESULT OF THE EARLIER RAINS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3826 8298 3795 8276 3774 8378 3819 8419 $$ GREIF
000 WGUS73 KJKL 130043 FFSJKL KYC011-063-165-173-175-197-205-130100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 738 PM EST WED NOV 12 2003 ...THE FLASH FLOOD WARNINGS FOR... ROWAN COUNTY BATH COUNTY ELLIOTT COUNTY MONTGOMERY COUNTY MENIFEE COUNTY POWELL COUNTY MORGAN COUNTY * WILL BE ALLOWED TO EXPIRE AT 745 PM EST * AT 740 PM EST...THE RAIN HAD LONG SINCE COME TO AN END OVER THE AREA AND OVER-FLOWING CREEKS AND STREAMS WERE BEGINNING TO RECEDE. HOWEVER...THE CREEKS WILL REMAIN HIGH FOR THE NEXT FEW HOURS...SO CAUTION IS URGED AROUND THEM. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3821 8275 3793 8301 3780 8404 3830 8408 $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 4:37 PM EST, 2 minutes earlier.
Area forecast discussion, Nov 12, 4:37 PM EST, 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 437 PM EST TUE NOV 12 2003 CORRECTED FOR WIND ADVISORY. SHORT TERM...WEDNESDAY THRU SATURDAY. FNTL BNDRY PRESSING INTO VERY MOIST AIR WITH DWPTS OF 60+. NUMEROUS TSRA+ WITH STRONG...GUSTY WINDS IN A NARROW BAND. THESE STORMS HAVE THE POTENTIAL TO DRAW DOWN WINDS OF 60 TO 80 KTS IN THE LLJ. HEAVY RAIN FALLING ON NEARLY SATURATED GROUND CREATING NUMEROUS HYDRO PROBLEMS FOR...PRIMARILY...OUR NRN ZONES. FNT TO ZIP THRU THIS EVENING WITH A SHARP END TO PCPN. WILL BE A SHORT REPRIEVE FROM THE WINDS BEFORE THE CAA AND NW WINDS PICK UP. WIND ADVISORY ALREADY OUT AND MAY EXPAND WITH POST FNT. AFTER FNTL PASSAGE...EXPECTING COLD CU TO KEEP CLOUDS AND WINDS WILL KEEP LLVL MIXED SUCH THAT TEMPS TONIGHT WILL ONLY DROP TO MID TO UPPER 30S. NOT MUCH TEMP INCREASE THU WITH STRONG CAA AND THEN WITH A RELAXATION OF WIND FIELD AND CLEARING...TEMPS SHOULD PLUMMET FOR FRI MORN FOR THE COLDEST TEMPS OF THE SEASON. COUNTINUED COLD FRI WITH SMALL TEMP RISE SAT AS RIDGE BUILDS IN AND WINDS SHIFT TO SWRLY. EXTENDED...SUNDAY THRU WEDNESDAY. WENT WITH GFS/MRF BLEND. SPLIT FLOW AROUND H5 LOW OVER UPPER MIDWEST WILL BRING CLOUDS WITH PRECIP REMAINING TO THE NORTH SUNDAY. SFC LOW MOVES OUT OF TEXAS SUNDAY...AS HIGH PRESSURE MOVES OFF TO THE SOUTHEAST...BRINGING IN SIGNIFICANT MOISTURE. RAISED POPS TO 50 PERCENT AND LIKELY WILL HAVE TO RAISE HIGHER DOWN THE ROAD. THE LOW BRINGS CLOUDS IN LATE SUNDAY AND PRECIP ON MONDAY...LINGERING THROUGH TUESDAY AND FINALLY PULLS OUT LATE TUESDAY...AS HIGH PRESSURE BUILDS IN BEHIND THE SYSTEM. .JKL...FLOOD WATCH FOR KY ZONES KYZ044-050>052-104 TIL MIDNIGHT. ...WIND ADVISORY UNTIL 4 AM FOR EASTERN KENTUCKY ZONES KYZ044- 050>052-058>060-068-069-088-104-106>120. DUSTY/JM --------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------- 1130 AM EST WED NOV 12 2003 TRAINING CELLS HAVE PRODUCED NEARLY AN INCH OF PCPN OVER A CONCENTRATED AREA. THERE WILL BE A SHORT REPRIEVE AS THE HEAVIEST PCPN SAGS SOUTH TOWARD THE MTN PARKWAY. CONCERN IS WITH THE NEXT ROUND OF CONVECTIVE PCPN IN CNTRL KY HEADED TOWARDS OUR NRN COUNTIES. HAVE ISSUED FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF I64. REST OF GRIDS LOOK DECENT. WILL UPDATE TO INCLUDE WATCH AND TO TIGHTEN THE GRADIENT FOR PCPN THIS AFTERNOON. DEF POPS FOR FNTL PASSAGE TONIGHT LOOKS STILL VALID. WAA WILL PUSH TEMPS TO AROUND 70 INSPITE OF THE CLOUDS AND RAIN. DUSTY --------------------------------------------------------- 530 AM EST WED NOV 12 2003 AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS OVER THE NORTHERN 1/2 OF THE CWA THIS MORNING...WITH SOME SCATTERED SHOWERS TO THE SOUTH. LEAD SW/V WAS NOW WORKING INTO THE EASTERN PART OF THE OH VALLEY WITH ANOTHER MINOR SOUTHERN STREAM SW/V OVER MO. THE MAIN FEATURE OF INTEREST IS CURRENTLY MOVING THROUGH THE DAKOTAS. THE SFC LOW ASSOCIATED WITH THIS SYSTEM IS CURRENTLY OVER SOUTHERN MN. WITH A COLD FRONT EXTENDING SW INTO TX. BEHIND THIS FRONT IS MUCH COOLER AIR. 8H TEMPS FROM 0Z ANALYSIS WERE SEVERAL DEGREES BELOW 0C BEHIND THIS SYSTEM. VWP HAS BEEN SHOWING LOW LEVEL JET OF 50 TO 55 KTS ALL NIGHT TRANSPORTING IN ABUNDANT MOISTURE. MAIN CHALLENGE FOR TODAY IS IF ANY SFC BASED CONVECTION WILL DEVELOP ALONG THE FRONT AND HOW STRONG WINDS WILL BE THROUGH TOMORROW. OLD FRONT/MOISTURE BOUNDARY WILL CONTINUE TO GRADUALLY SINK SOUTH INTO THE CWA TODAY. AS IT DOES SO IT WILL CONTINUE TO INTERACT WITH SW/VS MOVING THROUGH THE FLOW. IT LOOKS LIKE THERE SHOULD BE A LULL IN THE SHOWERS THIS AFTERNOON...BEFORE THE COLD FRONT APPROACHES LATE IN THE DAY. MODEL FORECAST SOUNDINGS ARE NOT THAT UNSTABLE (-1 TO -2 LIS). HOWEVER...APPROACH OF TROUGH SHOULD STEEPEN LAPSE RATES A BIT. 8H WINDS ARE GENERALLY AROUND 35 TO 40 KTS WHILE 7 H WINDS ARE PROGGED TO BE AROUND 55 KTS. IF ANY CONVECTION CAN TAP INTO THIS HIGHER MOMENTUM AND TRANSLATE IT TO THE SFC THERE COULD BE SOME STRONG GUSTS. THINK THIS IS DEFINITELY A POSSIBILITY ESPECIALLY RIGHT ALONG THE FRONT AND HAVE HIGHLIGHTED IT IN THE ZFP AND HWO. ANOTHER PROBLEM IS TEMPERATURES. TEMPS ARE CURRENTLY RUNNING BETWEEN THE LOWER 60S IN THE RAIN COOLED FAR N TO THE LOWER 70S IN THE WARMER SPOTS IN THE SOUTH. WITH WARM ADVECTION CONTINUING WENT ABOVE GUIDANCE NUMBERS FOR HIGHS TODAY. WITH ONGOING PRECIP AND EXPECTED FORCING LATER TODAY...RAISED POPS TO CATEGORICAL. TONIGHT...WINDS SHOULD REALLY PICK UP AROUND AND AFTER FROPA...GENERALLY BETWEEN 0 AND 4Z FROM WEST TO EAST. WITH STRONG PRESS GRADIENT...GUSTS UP TO 35 MPH SEEM POSSIBLE GIVEN MODEL FORECAST WINDS JUST OFF THE SFC. WENT WITH A BLEND FOR LOWS. RIDGES SHOULD SEE THE COLDER AIR WORK IN FIRST. HOWEVER...DEEP MOISTURE WILL BE WELL TO THE EAST BEFORE THE COLD AIR WORKS IN. THU/THU NIGHT...CONTINUES TO LOOK COOL AND WILL PROBABLY BE THE COLDEST READINGS SO FAR THIS FALL. GUIDANCE HAS TRENDED DOWN AND GIVEN AS COOL AS THE AIRMASS SHOULD BE CANT ARGUE. SOME OF THE HIGHEST TERRAIN MAY STRUGGLE TO GET OUT OF THE 30S. THE PRESS GRADIENT WILL STILL BE STRONG ON THU AND GIVEN DRY ADIABATIC TEMP PROFILE AND OVERALL DRY LOOKING FORECAST SOUNDING...SOME GUSTS UP TO 35 MPH CANT BE RULED OUT...ESPECIALLY THROUGH MID AFTERNOON. WITH AREA OF HIGH PRESSURE GETTING CLOSER TO THE REGION...GRADIENT WILL SLACKEN THU NIGHT AND WITH LIGHTER WINDS TEMPS SHOULD FALL WELL INTO THE 20S. FWC GUIDANCE HAD LOZ INTO THE UPPER TEENS. DIDNT GO QUITE THAT COLD YET...BUT WILL LET LATER SHIFTS SEE IF THE DOWNWARD TREND FOR LOW TEMPS CONTINUES. FRI/FRI NIGHT/EXTENDED...ADJUSTED HIGHS DOWN JUST A TAD...BUT MAIN CHANGE WAS TO INTRODUCE A RIDGE VALLEY SPLIT ON FRI NIGHT. THE REST OF THE FORECAST AND THE EXTENDED LOOKED TO BE IN GOOD SHAPE. JP --------------------------------------------------------------------- 957 PM EST TUE NOV 11 2003 UPDATE NUMBER 2 FOR THE EVENING WILL BE OUT SHORTLY. TEMPS WILL NOT FALL AS COOL AS WAS FORECAST. ALMOST ALL LOCATIONS ARE STILL AT LEAST 60 DEGREES...WITH THE TEMPERATURE CLIMBING AT JKL. THE COOLEST READING TO BE FOUND WAS AT FLEMING/MASON COUNTY AIRPORT JUST NORTH OF THE FORECAST AREA AT 59...BUT THEY WERE SATURATED WITH SHOWERS AND WIND BLOWING...SO THEY WILL HAVE TROUBLE COOLING FURTHER. GRADIENT WINDS SHOULD INCH HIGHER DURING THE NIGHT...AND SKIES WILL BE CLOUDY. WILL RAISE FORECAST TO AROUND 60. HAL --------------------------------------------------------------------- 730 PM EST TUE NOV 11 2003 SHOWERS HAVE ALREADY FALLEN OVER MOST OF THE NORTHERN HALF OF THE AREA. THEY ARE STILL CURRENTLY THERE...BUT IT LOOKS LIKE THERE MAY BE A BIT OF A LULL SHORTLY. NEVER THE LESS...THERE SHOULD BE MORE LATER. WILL UPDATE POPS FROM JKL NORTH TO 80 PERCENT IN 1ST PERIOD AND REMOVE TIMING. WILL STAY WITH LIKELY IN THE SOUTH. WILL ALSO MAKE SOME MINOR WIND ADJUSTMENTS. HAL
Hazardous weather outlook, Nov 12, 11:15 AM EST, 5 hours 24 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1115 AM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR COUNTIES NORTH OF INTERSTATE 64 UNTIL MIDNIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING FOR AREAS NORTH OF OF THE MOUNTAIN PARKWAY. SOME THUNDERSTORMS THIS AFTERNOON OR EVENING COULD PRODUCE STRONG WIND GUSTS AND POSSIBLY HAIL AS A STRONG COLD FRONT PLOWS THROUGH THE REGION. SOME STRONG WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TONIGHT BEHIND THE FRONT AS MUCH COLDER AIR PUSHES INTO THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIND GUSTS UP TO 35 MPH ARE POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Nov 12, 3:33 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0322 PM 5 E OWINGSVILLE KY FLASH FLOOD
11/12/03 BATH WATER ACROSS LOW WATER
BRIDGES 8 TO 18 INCHES AT
ADAMS, BLACK, ANDERSON AND
ELK LICK CREEKS.
BEWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 3:09 PM EST | Flash Flood Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 96 min |
| Nov 12, 4:21 PM EST | Severe Thunderstorm Warning | JKL | Estill, Powell | 24 min |
| Nov 12, 4:57 PM EST | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 33 min |
| Nov 12, 5:10 PM EST | Severe Thunderstorm Warning | JKL | Lee, Owsley | 35 min |
| Nov 12, 5:13 PM EST | Flash Flood Warning | JKL | Estill, Johnson, Lee, Magoffin, Wolfe | 3 hr |
| Nov 12, 5:21 PM EST | Flash Flood Warning | JKL | Martin | 3 hr |
| Nov 12, 5:28 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 47 min |
| Nov 12, 5:31 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 44 min |
| Nov 12, 5:45 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 45 min |
| Nov 12, 5:57 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Knott, Perry | 48 min |
| Nov 12, 6:05 PM EST | Severe Thunderstorm Warning | JKL | Pike | 55 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.